Recently, studies have been published showing that a bladder drug called Elmiron could lead to serious eye damage. This medication has been used by hundreds of thousands of people during the past few years. It turns out that medical studies are showing this medication might cause damage to the retina. This is a part of the eye that takes light that enters the eye and changes it into images.
Based on a study that was published in 2018, the data on more than 4 million patients in Northern California was collected. In this study, more than 140 patients were identified who had taken about 5,000 pills of Elmiron over a period of 15 years. Of these 140 patients, more than 90 of them agreed to have their eyes examined by trained medical experts. Of these patients, more than 20 percent of them showed signs of toxicity from the drug Elmiron. The more of this drug patients took, the more likely they were to suffer eye damage.
Some of the signs of eye damage included macular degeneration, vision loss, blurry vision, and something known as pattern dystrophy. All of this indicates that these patients have trouble seeing. This is a major problem for those who take this medication for bladder problems
In total, Elmiron is the only drug that has been approved by the FDA to treat a condition known as interstitial cystitis. This can lead to chronic pain both in the bladder and pelvis area. In total, more than 1 million people in the United States suffer from this condition. Most of them are women. Hundreds of thousands of people take this medication every year.
Therefore, it is critical for anyone who takes this medication to speak with their doctor immediately to see if they should be taking a different medication to treat their bladder concerns. Already, lawsuits have been filed claiming the Elmiron has been a direct cause of their vision problems. If people lose the ability to see, this can lead to serious quality of life issues. Finally, it is important for everyone to know that resources are available for patients who have suffered vision loss due to this medication. Nobody has to face this problem alone.